Log in »

What to do After Your Reaction to Intravenous Contrast Dye

This information explains what to do after having reaction to the type of intravenous contrast dye checked below:

Magnetic resonance imaging (MRI) contrast:

☐  Gadopentetate dimeglumine (Magnevist®

☐  Gadobenate dimeglumine (MultiHance®

☐  Gadoxetate disodium (Eovist®)

☐  Gadobutrol (Gadovist®)

Computed tomography (CT) scan contrast:   

☐  Iohexol (Omnipaque 300)                              

☐  Iohexol (Omnipaque 350)                         

☐  Iodixanol (Visipaque 320)

What You Should Do Today

☐  You are being sent to the Urgent Care Center or local Emergency Room.

☐  You are able to go home after your study.

  • Go to nearest emergency room or call 911 if you:

    • have difficulty breathing

    • feel short of breath

    • have chest pain

  • Call the doctor who ordered this scan if you have any new or concerning symptoms.

☐  You were given diphenhydramine (Benadryl®), which may make you sleepy.

  • Do not drive yourself home.  We will help make arrangements as necessary.  

  • Go to the nearest Emergency Room if you have sudden sharp eye pain or difficulty urinating. 

​​What You Should Do Before Your Next Radiology Exam with Contrast

Tell all your healthcare providers that you have this allergy. We have entered the contrast listed above as an allergy in your medical record at MSK. 

For future ☐ CT scan MRI studies with contrast, follow the instructions checked below:

☐  Your reaction was mild. You do not need to do anything differently before your next scan.

☐  Your reaction was moderate. You need to take medications before every MRI/CT scan you have with contrast.  Your primary doctor will give you a prescription for a steroid medication and possibly diphenhydramine (Benadryl®). You will need to start taking these medications the day before your scan.

☐  Your reaction was serious.  You should not receive contrast before your next CT scan or MRI without talking with your doctor about your allergy.

If you have any questions, call _____________________ and ask to speak to a nurse.